Hail, Crook
- When
- July 16, 3:25 PM MST
- Where
- Crook County, 0.69 mi S of Sundance
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -104.380
A thunderstorm briefly became severe in the Sundance area, producing hail to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Sundance area, producing hail to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 240 PM MDT SAT JUL 16 2016 .SHORT TERM...(This Evening Through Sunday Night) Issued at 238 PM MDT Sat Jul 16 2016 20z analysis shows a 1006mb low over Eastern Wyoming. Cold front just starting to enter the NW SD and NE WY, while a weak surface trough is extending across portions of Southwest SD. Satellite reveals mainly clear skies across NE WY with some convection starting to form near the bighorns, while some low to mid level clouds are still lingering over parts of Western SD. TCu and even some convection have already gone up over the Black Hills and along the cold front in NW SD at this hour. Forecast for strong to severe thunderstorms still on track this afternoon and evening. As mentioned earlier, convection has already started to go up along the cold front and the Black Hills, though convection over the Black Hills has struggled to survive. Cold front in NW SD and NE WY will continue to move southeast across the CWA through the rest of the day. The front, surface trough, and any old outflow boundaries from this morning's convection will serve as a focal point for additional convection across the region this afternoon as cap slowly erodes. More storms will move into the NW SD and NE WY by late afternoon ahead of a mid-level shortwave currently in Central MT. High resolution models differ somewhat on the convective mode once the storms reach our CWA, but nearly all models have the storms transitioning into a QLCS once it gets into Central SD. Most of the convective activity should push east of the CWA after 06z Sunday. High pressure slides east of the area during the day Sunday, veering the winds from the northeast during the morning to the southeast by late afternoon. Current Day 2 SPC outlook only highlights a marginal risk for severe storms across the region, as NWP guidance shows rather meager return flow with little in the way of moisture and instability advecting into the region. 0-6km shear will be strong though, with models showing 50kts to 60kts, easily enough to support supercells. Should storms develop and hold together, expect them to move into the CWA after 21z given latest model guidance output. Showers and storms should end around 06z Monday. .LONG TERM...(Monday Through Saturday) Issued at 238 PM MDT Sat Jul 16 2016 Main fcst challenge facing the extended deals with just how warm its going to get through the week...along with any minor pcpn chances that develop. Monday starts of with building 500hpa ridge into central plains with nice 850hpa jet pushing higher dwpt air into the western sd/ern wy plains. Coupled with models showing a 700hpa theta-e ridge nosing in across the western part of SD, can't rule out isold/sct tsra developing during the aftn mon. left what blended model soln offered up. Weather wise for the rest of the extended...with the building ridge...models do try to push some stronger waves through the body of the ridge. Trying to time the waves...determine strength and available moisture under strengthening mid-CONUS ridge a bit difficult...so left blended pops in place and will fine tune as those days draw near. Temp wise...it still appears that wednesday/thursday time frames will be the warmest with threat of triple digit heat still a good possibility. 850hpa temps warm above to +30C by 00z Wed and only climb. SB temps might be a little low but again will fine tune as periods draw near. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 238 PM MDT Sat Jul 16 2016 currently isold tsra has pushed east of krap and kgcc aerodromes and vfr conds are expected through 17/0000z. an area of low pressure located across ern wy/western sd will be the focusing mechanism for further tsra development later this aftn/evening across the taf area. while vfr conds are expected through valid taf period...isold mvfr vsby is psbl in close proximity to tsra due to isold hvry rain. look for any tsra to move out kgcc aerodrome aft 03z...and out of krap aerodrome aft 07z. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...McKemy LONG TERM...Hintz AVIATION...Hintz
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 516 AM MDT SAT JUL 16 2016 SDZ012-024>031-041-042-072>074-WYZ056-057-071-171300- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- NORTHEASTERN CROOK- 516 AM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY BETWEEN 100 PM AND 700 PM. VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER AND SEVERE WIND GUSTS GREATER THAN 60 MPH WILL BE THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE NORTH AND EAST OF THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-013-014-032-043-044-046-047-049-171300- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON- BENNETT-MELLETTE-TODD-TRIPP- 516 AM MDT SAT JUL 16 2016 /616 AM CDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY BETWEEN 200 PM AND 800 PM. VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER AND SEVERE WIND GUSTS GREATER THAN 60 MPH WILL BE THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM BUFFALO TO PHILIP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT...BUT ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054-055-058-171300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON- 516 AM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 N WESTON 44.69N 105.35W
07/16/2016 E1.00 INCH CAMPBELL WY PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SAT JUL 16 2016
SDZ028-WYZ057-058-162230-
CENTRAL BLACK HILLS SD-WYOMING BLACK HILLS WY-WESTON WY-
407 PM MDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON AND
NORTHERN WESTON COUNTIES UNTIL 430 PM MDT...
AT 406 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 9
MILES WEST OF UPTON...AND 5 MILES NORTH OF OSAGE...MOVING EAST AT 35
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UPTON...OSAGE...FOUR CORNERS AND BUCKHORN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA...AND NORTHEASTERN WYOMING.
LAT...LON 4417 10490 4418 10407 4393 10403 4393 10492
4418 10493
TIME...MOT...LOC 2206Z 260DEG 28KT 4408 10482
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT SAT JUL 16 2016
WYZ058-162230-
WESTON WY-
409 PM MDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
430 PM MDT...
AT 409 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CLARETON...OR 27 MILES SOUTHWEST OF NEWCASTLE...
MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN WYOMING.
LAT...LON 4351 10468 4365 10471 4375 10428 4350 10422
4350 10449
TIME...MOT...LOC 2209Z 260DEG 28KT 4358 10459
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 3 SE FARMINGDALE 43.94N 102.85W
07/16/2016 E1.75 INCH PENNINGTON SD PUBLIC
MOST OF THE HAIL WAS QUARTER SIZE... BUT SOME WAS UP TO
GOLFBALL SIZE. HAIL LASTED 20 MINUTES. NOT MUCH RAIN.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 NNE RECLUSE 44.81N 105.67W
07/16/2016 E1.25 INCH CAMPBELL WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 9 W JEWEL CAVE 43.73N 104.02W
07/16/2016 E60 MPH CUSTER SD TRAINED SPOTTER
WINDS OF 50 TO 60 MPH.
&&
MLSThe Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649038, 644432, 644433.